Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 143, NWS North Platte, NE

June 29, 2012Garfield County, Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2012, 2:28 AM CDT for Garfield County, Holt County, Wheeler County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 2:28 AM CDT (07:28 UTC)
Expired
Jun 29, 2012, 2:51 AM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, NE, Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:32 AM CDTHAIL 0.2515 Ne Burwell, NESIXTY EIGHT HUNDREDTHS OF AN INCH OF RAIN ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2810 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS53 KLBF 290728
SVRLBF
NEC071-089-183-290815-
/O.NEW.KLBF.SV.W.0143.120629T0728Z-120629T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 AM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 315 AM CDT

* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF SWAN LAKE...OR 16 MILES NORTHEAST OF BURWELL...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHAMBERS...GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AND HIGHWAY
  281 MILE MARKER 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4186 9896 4203 9913 4245 9866 4215 9829
TIME...MOT...LOC 0728Z 229DEG 33KT 4205 9890
WIND...HAIL 60MPH 1.00IN

$$

KECK
1 follow-up statement
650 
WWUS53 KLBF 290751
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 AM CDT FRI JUN 29 2012

NEC071-089-183-290801-
/O.CAN.KLBF.SV.W.0143.000000T0000Z-120629T0815Z/
GARFIELD NE-HOLT NE-WHEELER NE-
251 AM CDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WHEELER...
SOUTHEASTERN HOLT AND NORTHEASTERN GARFIELD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4186 9896 4203 9913 4245 9866 4215 9829
TIME...MOT...LOC 0751Z 229DEG 33KT 4219 9868

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:31 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 29, 12:31 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1231 AM CDT FRI JUN 29 2012

.AVIATION...

VISUAL FLIGHT RULES ARE FORECAST TO CONTINUE AT TERMINALS KLBF AND
KVTN THROUGH 30/06Z. SHORT TERM MODELS REFLECT INCREASING
BOUNDARY LAYER MOISTURE WHERE LOW CLOUDS MAY DEVELOP WEST BEYOND
09Z...HOWEVER ONGOING CONVECTION WILL INFLUENCE FURTHER CLOUD
DEVELOPMENT AND WILL HOLD OFF MENTION UNTIL LOW CLOUDS MATERIALIZES.
THROUGH 08Z THUNDERSTORM CLUSTER WILL MOVE NORTHEAST WHERE CLOUD
BASES BETWEEN 6 KFT TO 10 KFT CAN BE ANTICIPATED AT THE KLBF
TERMINAL AND LIFTING BEYOND 12Z LEAVING SOME HIGH CLOUDS BEYOND.

&&

PREV DISCUSSION... /ISSUED 337 PM CDT THU JUN 28 2012/

SYNOPSIS...

UPPER LOW ACROSS MANITOBA HAS FLATTENED UPPER RIDGE CURRENTLY
ACROSS THE CENTRAL PLAINS. WATER VAPOR SHOWING NARROW BAND OF GOOD
TROPICAL MOISTURE STREAMING ALONG THE WESTERN SIDE OF THE
RIDGE AND TAKES IT ACROSS MOST OF THE CWA. WARM/FAIRLY MOIST
BOUNDARY LAYER IN PLACE. TEMPS ARE MID 90S SOUTH AND NEAR 90/LOWER
90S NORTH. SURFACE WINDS GENERALLY LIGHT SOUTHEAST. CONSIDERABLE
CONVECTION FIRING ACROSS COLORADO AND ADJACENT MOUNTAIN STATES.

DISCUSSION...

WITH BETTER SURFACE MOISTURE AVAILABLE THIS AFTERNOON...PW VALUES
INCREASE FROM AROUND 1.25 INCHES PEAKING NEAR 1.5 INCHES AT 06Z.
A WEAK UPPER LEVEL DISTURBANCE CURRENTLY CROSS CENTRAL COLORADO WILL
RIDE THE RIDGE PERIPHERY WITH ANOTHER CHANCE FOR THUNDERSTORMS.
HAVE GONE WITH NEAR 30 POPS SOUTHERN HAVE OF AREA AND SLIGHT
CHANCE NORTH. BETTER MOISTURE WILL LEAD TO HIGHER QPF THAN LAST
EVENING...ALTHOUGH COVERAGE MAY BE MORE LIMITED/FOCUSED. BASED ON
AVAILABLE MOISTURE/INSTABILITY...A FEW STORMS WILL CONTAIN GUSTY
WINDS AND SMALL HAIL THIS EVENING. DAMAGING WINDS/LARGE HAIL IS
POSSIBLE.

SURFACE LOW LIFTS NORTH FRIDAY. MODELS IN GOOD AGREEMENT INCREASING
850 MB TEMPS BACK ABOVE 30C FOR MOST OF THE CWA. FORECAST HIGHS
FOLLOW SUIT WITH TEMPS IN THE UPPER 90S TO 106...WARMEST ACROSS SW
NEB. MODELS PUSH DRYLINE TO NEAR HIGHWAY 61...WITH WESTERLY WINDS
TO THE WEST OF THE DRYLINE. EASTERLY WINDS PERSIST NEAR AND EAST
OF HIGHWAY 83. WARMER TEMPS ALOFT SHOULD HELP TO HOLD CAP IN PLACE.
CANNOT RULE OUT SOME ACTIVITY ACROSS THE FAR NE DUE TO LINGERING
DISTURBANCE. HIGHER DEWPOINTS AND SLIGHTLY HIGHER TEMPERATURES
BRING HEAT INDEX VALUES TO NEAR 100 OR HIGHER ACROSS SOUTHEASTERN
TWO TIERS OF COUNTIES. THUS...A HEAT ADVISORY ISSUED FROM NOON
UNTIL 9 PM CDT FRIDAY.

SATURDAYS HIGHS A COUPLE OF DEGREES LESS. THIS BASED ON PRIMARILY
SOUTHEAST SURFACE WINDS MET/2M TEMPS GUIDANCE CONTINUED TO PUSH
WIDESPREAD HIGHS FROM LOW 100S SOUTHWEST TO UPPER 90S NORTHEAST.
THERE WILL BE MAINLY A SLIGHT CHANCE FRO AFTERNOON/OVERNIGHT
THUNDERSTORMS AS NORTHERN PLAINS DISTURBANCE CROSSES. DEVELOPMENT
AND COVERAGE OF STORMS LOOKS TO BE LESS THAN WHAT IS EXPECTED FOR
TONIGHT HOWEVER...SO ANY RELIEF FROM THE WORSENING DROUGHT
CONDITIONS IS UNLIKELY.

ON SUNDAY...UPPER RIDGE BUILD NORTH INTO THE NORTHERN PLAINS WITH
HIGHS AGAIN AROUND 100. LOOK DRY AS RIDGING ALOFT WILL BRING
WARMER TEMPS ALOFT AND SUPPRESS DEVELOPMENT.

FIRE WEATHER...

THUNDERSTORM DEVELOPMENT THIS EVENING WILL POSE A RISK FOR DRY
LIGHTNING AND GUSTY WINDS WHICH COULD INCREASE FIRE SPREAD.

MONDAY THROUGH THURSDAY...

THE HEAT WILL CONTINUE IN THE EXTENDED. IN FACT...IT APPEARS THAT
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL EXPAND AND BUILD WEST.
THIS WILL ENSURE CONTINUED HEAT. HIGHS IN THE UPPER 90S TO NEAR 102
DEGREES LOOK LIKELY EACH DAY. PRECIP CHANCES ARE LOOKING SLIM AT
BEST...ESPECIALLY AS THE RIDGE BUILDS WEST OVER THE AREA. HAVE
REMOVED ANY MENTION OF RAIN AFTER TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FROM NOON TODAY
TO 9 PM CDT THIS EVENING FOR NEZ007-010-027>029-038-059-070-071.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...KECK
Hazardous weather outlook, Jun 29, 12:27 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1227 AM CDT FRI JUN 29 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-300530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1227 AM CDT FRI JUN 29 2012 /1127 PM MDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS
SOUTHWESTERN AND PORTIONS OF CENTRAL NEBRASKA. SOME STORMS MAY BE
STRONG WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT WILL CONTINUE INTO NEXT WEEK ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. HIGH HUMIDITY AT TIMES WILL MAKE
CONDITIONS QUITE UNCOMFORTABLE.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE EACH
DAY THROUGH MONDAY...BUT WILL PROVIDE LITTLE RELIEF FROM THE
HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Local storm report, Jun 28, 11:40 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     3 E NORTH PLATTE        41.13N 100.71W
06/28/2012  M61 MPH          LINCOLN            NE   ASOS

&&

MASEK
Local storm report, Jun 29, 1:42 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 AM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     NON-TSTM WND GST 3 E NORTH PLATTE        41.13N 100.71W
06/29/2012  M60 MPH          LINCOLN            NE   ASOS

&&

MASEK
Special weather statement, Jun 29, 1:52 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 AM CDT FRI JUN 29 2012

NEZ025>027-036>038-059-070-071-290900-
THOMAS-BLAINE-LOUP-MCPHERSON-LOGAN-CUSTER-LINCOLN-HAYES-FRONTIER-
INCLUDING THE CITIES OF...THEDFORD...DUNNING...TAYLOR...TRYON...
STAPLETON...BROKEN BOW...NORTH PLATTE...HAYES CENTER...CURTIS...
EUSTIS
152 AM CDT FRI JUN 29 2012

THUNDERSTORMS ARE WEAKENING WHERE HEAT BURSTS ARE LEADINGS TO
BRIEF GUSTY WINDS FROM 50 TO 60 MPH. THE ISOLATED STRONG DAMAGING
WINDS MAY LEAD TO WIND DAMAGE. THE HEAT BURSTS AND STRONG WINDS
ARE CAUSED BY PRECIPITATION FALLING INTO VERY DRY AIR ALOFT AND
THE AIR ACCELEARATING TOWARD THE SURFACE...RESULTING IN
TEMPERATURE JUMPS OF TEN DEGREES OR MORE FOR A BRIEF TIME. AS THE
CONVECTION CONTINUES TO DECAY OVER LINCOLN...FRONTIER AND HAYES
COUNTIES THROUGH 3 AM CDT...THE BRIEF STRONGER WINDS CAN BE
EXPECTED.

KECK
Special weather statement, Jun 29, 1:54 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 AM CDT FRI JUN 29 2012

NEZ025>027-036>038-059-070-071-290915-
THOMAS-BLAINE-LOUP-MCPHERSON-LOGAN-CUSTER-LINCOLN-HAYES-FRONTIER-
INCLUDING THE CITIES OF...THEDFORD...DUNNING...TAYLOR...TRYON...
STAPLETON...BROKEN BOW...NORTH PLATTE...HAYES CENTER...CURTIS...
EUSTIS
154 AM CDT FRI JUN 29 2012

THUNDERSTORMS ARE WEAKENING WHERE HEAT BURSTS ARE LEADINGS TO
BRIEF GUSTY WINDS FROM 50 TO 60 MPH...AND COULD LEAD TO LOCALIZED
WIND DAMAGE. THE HEAT BURSTS AND STRONG WINDS ARE CAUSED BY
PRECIPITATION FALLING INTO VERY DRY AIR ALOFT AND THE AIR
ACCELEARATING TOWARD THE SURFACE...RESULTING IN TEMPERATURE JUMPS
OF TEN DEGREES OR MORE FOR A BRIEF TIME. AS THE CONVECTION
CONTINUES TO DECAY OVER LINCOLN...FRONTIER AND HAYES COUNTIES
THROUGH 3 AM CDT...THE BRIEF STRONGER WINDS CAN BE EXPECTED.

KECK
Local storm report, Jun 29, 2:09 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 AM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 3 E NORTH PLATTE        41.13N 100.71W
06/29/2012  M64 MPH          LINCOLN            NE   ASOS

&&

MASEK
Special weather statement, Jun 29, 2:18 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 AM CDT FRI JUN 29 2012

NEZ010-028-029-290800-
GARFIELD NE-HOLT NE-WHEELER NE-
218 AM CDT FRI JUN 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN HOLT AND GARFIELD COUNTIES UNTIL 300 AM CDT...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF SWAN LAKE...OR 16 MILES
NORTHEAST OF BURWELL...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHAMBERS...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 281 MILE MARKER 170...

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln66 min
Jun 28, 11:42 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson48 min
Jun 29, 4:49 AM CDTSevere Thunderstorm WarningLBFKeya Paha29 min
Jun 29, 7:43 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.